Focus on HIV Care

Back to articles

Nucleoside reverse transcriptase inhibitors linked to increased risk of MI

KEY POINT

An observational analysis of the Data Collection on Adverse Events of Anti-HIV Drugs (D:A:D) study revealed that patients recently exposed to abacavir (Ziagen—GlaxoSmithKline) or didanosine therapy were at an increased risk of myocardial infarction (MI); however, no association was seen in patients exposed to zidovudine, stavudine (Zerit—Bristol-Myers Squibb), or lamivudine (Epivir—GlaxoSmithKline).

SOURCES

D:A:D Study group. Use of nucleoside reverse transcriptase inhibitors and risk of myocardial infarction in HIV-infected patients enrolled in the D:A:D study: a multicohort collaboration. Lancet. 2008;371:1417–26. 

Stein JH et al. Risk of myocardial infarction and nucleoside analogues [comment]. Lancet. 2008;371:1391–2. 

Cutrell A et al. Abacavir and the potential risk of myocardial infarction [correspondence]. Lancet. 2008;371:1413.